Alert archive / Hawaii / Wind Advisories in 2008

Wind Advisory 22, NWS Honolulu, HI

November 18, 2008Hawaii County, Kalawao County, Hawaii

NWS Honolulu, HI issued this wind advisory at Nov 18, 2008, 2:00 PM HST for Hawaii County, Kalawao County, Hawaii. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Nov 18, 2008, 2:00 PM HST (00:00 UTC)
Expired
Nov 19, 2008, 3:01 AM HST
In force
13 hr
Issued by
NWS Honolulu, HI

Counties Hawaii County, HI, Kalawao County, HI

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 0.0 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2008-11-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 70 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2008-11-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -52 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
70 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
611 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-52 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWHW70 PHFO 190000
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
200 PM HST TUE NOV 18 2008

...GUSTY WINDS BLOWING BEHIND PASSING FRONT...

.TURBULENT MIXING ASSOCIATED WITH A COLD LOW ALOFT AND A PASSING
FRONT HAS CAUSED SUBSIDING AIR TO ACCELERATE ACROSS PARTS OF THE
MAIN HAWAIIAN ISLANDS. MOST OF THE ISLANDS WERE AFFECTED...BUT
AREAS TO THE LEE OF MOUNTAINS...SUCH AS LANAI AND SOUTH KOHALA
DISTRICT ON THE BIG ISLAND...WERE THE ONES REACHING THE ADVISORY
CRITERION.

HIZ014-015-026-191300-
/O.NEW.PHFO.WI.Y.0022.081119T0000Z-081119T1600Z/
LANAI MAKAI-LANAI MAUKA-KOHALA-
200 PM HST TUE NOV 18 2008

...WIND ADVISORY IN EFFECT UNTIL 6 AM HST WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 AM HST WEDNESDAY. 

WINDS WILL BLOW AT 30 TO 35 MILES AN HOUR WITH GUSTS TO AROUND 50
MILES AN HOUR.

A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

$$
1 follow-up statement
000 
WWHW70 PHFO 191301
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
301 AM HST WED NOV 19 2008

HIZ014-015-026-191415-
/O.CAN.PHFO.WI.Y.0022.000000T0000Z-081119T1600Z/
LANAI MAKAI-LANAI MAUKA-KOHALA-
301 AM HST WED NOV 19 2008

...WIND ADVISORY IS CANCELLED...

THE BREEZY TRADE WINDS ARE GRADUALLY DIMINISHING BELOW THE 30 MPH
ADVISORY THRESHOLD ACROSS LANAI AND THE KOHALA DISTRICT THIS
MORNING. HOWEVER...SUSTAINED WINDS WILL CONTINUE TO BE 20 TO 25
MPH WITH LOCALLY HIGHER GUSTS THIS MORNING.

$$

HOUSTON

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Nov 18, 10:00 AM HST, 4 hours earlier.

Area forecast discussion, Nov 18, 10:00 AM HST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
1000 AM HST TUE NOV 18 2008

.SYNOPSIS...
OCCASIONALLY HEAVY RAIN WILL SPREAD FROM OAHU AND MAUI COUNTY TO THE
BIG ISLAND TONIGHT...WHILE KAUAI EXPERIENCES WET TRADES. WINDS WILL
TURN SOUTHEASTERLY AND WEAKEN ACROSS THE STATE THROUGH THE WEEK.
RAINFALL WILL DIMINISH SLIGHTLY IN MOST AREAS THROUGH THURSDAY...BUT
THEN INCREASE GREATLY BY THE WEEKEND.

&&

.DISCUSSION...
THE REMNANTS OF A DISSIPATING COLD FRONT CONTINUED TO DRIFT
SOUTHEAST ACROSS THE MAIN HAWAIIAN ISLANDS...BRINGING WITH THEM
PLENTIFUL MOISTURE THAT PRODUCED AREAS OF HEAVY RAIN UNDER THE
INFLUENCE OF A COLD POOL ALOFT ASSOCIATED WITH A TROUGH. THIS
MID-LEVEL TROUGH EXERTED ITS GREATEST INFLUENCE THIS MORNING...AND
WILL PASS AWAY TOWARD THE NORTHEAST BY TONIGHT...BUT NOT BEFORE
SUBJECTING MAUI COUNTY TO FURTHER DRENCHING. TONIGHT...THE FADING
FRONTAL REMNANTS AND DEPARTING TROUGH ALOFT ARE EXPECTED TO SPREAD
THE HEAVY RAIN TO THE BIG ISLAND...AND MAY PRODUCE SOME SNOW OVER
THE SUMMITS.

SURFACE DATA FROM AROUND THE ISLANDS SHOWED SIGNIFICANT DECREASES IN
WIND SPEED FROM THE PAST FEW DAYS...AND THIS TREND IS EXPECTED TO
CONTINUE THROUGH THURSDAY AS THE SURFACE HIGH SHIFTS EAST. BY
FRIDAY...GUIDANCE GENERALLY AGREES THAT WINDS WILL BECOME WEAK
SOUTHEASTERLIES AHEAD OF ANOTHER APPROACHING FRONT. AT THE SAME
TIME...A NEW AND MORE VIGOROUS MID-LEVEL TROUGH IS EXPECTED TO DIG
SOUTH TOWARD THE STATE. ALTHOUGH THE FRONT MAY WELL STALL TO THE
WEST OF THE ISLANDS...CONVERGENCE IN THE SOUTHEAST FLOW AHEAD OF IT
WILL BRING MORE HEAVY RAIN TO SOUTHERLY SLOPES OF MOST ISLANDS.

BY THE WEEKEND...THIS COMBINATION OF CONVERGING MOIST AIR NEAR THE
SURFACE...AND A VIGOROUS COLD TROUGH ALOFT...CAN BE EXPECTED TO
PRODUCE SOME IMPRESSIVE PRECIPITATION. DETAILS DIFFER SOMEWHAT AMONG
SOLUTIONS...BUT MOST PLACE THE HEAVIEST RAINFALL BETWEEN OAHU AND
THE BIG ISLAND. IF THE LOW ALOFT CUTS OFF AS SOME RUNS SUGGEST...
THE HEAVY RAIN MAY CONTINUE INTO THE FIRST HALF OF NEXT WEEK.

WITH THE GROUND LIKELY STILL WET FROM THE CURRENT ACTIVITY...THE
WEEKEND DRENCHING MAY CAUSE SOME PROBLEMS. THUS...A HYDROLOGIC
OUTLOOK AND A FLASH FLOOD WATCH WILL BE CONSIDERED AS THE EVENT
APPROACHES.

&&

.MARINE...
THE ROUGH SHORT-PERIOD NORTHEAST SWELL WILL CONTINUE TO BRING
ADVISORY-LEVEL SURF TO THE EAST SHORES OF KAUAI AND OAHU THROUGH
MUCH OF THE DAY TODAY.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
HIGH SURF ADVISORY UNTIL 6 AM HST WEDNESDAY FOR KAUAI WINDWARD-
OAHU KOOLAU-OLOMANA.

SMALL CRAFT ADVISORY UNTIL 4 PM HST THIS AFTERNOON FOR KAUAI
CHANNEL-KAIWI CHANNEL-MAALAEA BAY-PAILOLO CHANNEL-ALENUIHAHA
CHANNEL.

&&

RYSHKO

In the hours before

Local storm report, Nov 18, 10:02 AM HST, 3 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
1002 AM HST TUE NOV 18 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0751 AM     FLASH FLOOD      1 E KAMALO              21.05N 156.86W
11/18/2008                   MOLOKAI IN MAUI    HI   LAW ENFORCEMENT

            POLICE REPORTED HIGHWAY 450 CLOSED DUE TO FLOODING AT
            MILE POST 11.

&&

KODAMA

Nearby

Wind Advisories in Hawaii, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.